Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Spokane, WA

May 18, 2009Latah County, Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 18, 2009, 9:17 PM PDT for Latah County, Nez Perce County, Idaho. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2009, 9:17 PM PDT (04:17 UTC)
Expired
May 18, 2009, 9:49 PM PDT
In force
32 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Latah County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 157 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:30 PM PDTHAIL 0.75Lapwai, IDMARBLE TO PENNY SIZE HAIL
May 18, 9:30 PM PDTHAIL 1Lapwai, IDAT THE TRADING POST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 190417
SVROTX
IDC057-069-190500-
/O.NEW.KOTX.SV.W.0004.090519T0417Z-090519T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
917 PM PDT MON MAY 18 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF LEWISTON...
  SOUTH CENTRAL LATAH COUNTY IN THE PANHANDLE OF IDAHO...

* UNTIL 1000 PM PDT

* AT 916 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LAPWAI...OR 7 MILES EAST OF LEWISTON...AND
  MOVING NORTHEAST AT 50 MPH.


* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAPWAI...CULDESAC...JULIAETTA...GIFFORD...KENDRICK...LENORE...
  PECK...SOUTHWICK AND SPALDING

LAT...LON 4640 11703 4676 11650 4662 11638 4661 11645
      4650 11645 4650 11638 4649 11637 4647 11637
      4645 11641 4640 11636 4636 11637 4632 11691
TIME...MOT...LOC 0417Z 239DEG 43KT 4638 11684

$$

FRIES
2 follow-up statements
000 
WWUS56 KOTX 190427
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
927 PM PDT MON MAY 18 2009

IDC057-069-190500-
/O.CON.KOTX.SV.W.0004.000000T0000Z-090519T0500Z/
LATAH ID-NEZ PERCE ID-
927 PM PDT MON MAY 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT
FOR NORTHERN NEZ PERCE AND SOUTH CENTRAL LATAH COUNTIES...

AT 926 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING QUARTER SIZE HAIL. ADDITIONALLY....RADAR INDICATES THAT 
DAMAGING WINDS IN EXCESS OF 60 MPH ARE ALSO LIKELY OCCURRING.  THIS 
STORM WAS LOCATED NEAR CULDESAC...OR 13 MILES EAST OF 
LEWISTON...MOVING NORTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JULIAETTA...GIFFORD...KENDRICK...LENORE...PECK...SOUTHWICK AND
SPALDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4649 11690 4676 11650 4662 11638 4661 11645
      4650 11645 4649 11637 4647 11637 4646 11641
      4640 11636 4636 11637 4633 11677
TIME...MOT...LOC 0427Z 247DEG 43KT 4641 11671

$$

FRIES
000 
WWUS56 KOTX 190449
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
949 PM PDT MON MAY 18 2009

IDC057-069-190458-
/O.CAN.KOTX.SV.W.0004.000000T0000Z-090519T0500Z/
LATAH ID-NEZ PERCE ID-
949 PM PDT MON MAY 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEZ PERCE AND
SOUTH CENTRAL LATAH COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS NOW MOVED EAST OF THE WARNED AREA.  AS A 
RESULT...THE SEVERE THUNERSTORM WARNING FOR LATAH AND NEZ PERCE 
COUNTIES HAS BEEN CANCELLED.

LAT...LON 4649 11690 4676 11650 4662 11638 4661 11645
      4650 11645 4649 11637 4647 11637 4646 11641
      4640 11636 4636 11637 4633 11677
TIME...MOT...LOC 0448Z 247DEG 43KT 4651 11638

$$

FRIES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:34 PM PDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 18, 5:34 PM PDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
534 PM PDT MON MAY 18 2009

.SYNOPSIS...
THE WARM WEATHER WILL COME TO AN END AS A VIGOROUS COLD FRONT
ARRIVES EARLY TUESDAY. A FEW THUNDERSTORMS ARE POSSIBLE...BUT
WINDY AND COOLER CONDITIONS WILL FOLLOW THE PASSAGE OF THE FRONT
TUESDAY AFTERNOON AND EVENING. MOUNTAIN SHOWERS WILL LINGER INTO
WEDNESDAY. FOR THURSDAY THROUGH THE WEEKEND...THE WEATHER IS
EXPECTED TO BE MAINLY DRY WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...
QUICK UPDATE THIS EVENING TO INCREASE THUNDERSTORM ACTIVITY TO
SCATTERED ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA AND
ADD SMALL HAIL TO THE WEATHER GRIDS. VISIBLE SATELLITE IMAGERY AND
REGIONAL RADAR MOSAIC SHOWS CONVECTIVE ACTIVITY INCREASING ACROSS
NORTHEAST OREGON AND STARTING TO DRIFT NORTHEAST INTO THE
NORTHEAST BLUES AND CAMAS PRAIRIE. EXPECT THIS CONVECTION TO
CONTINUE TO TRACK NORTHEAST TO SOUTHERN SHOSHONE COUNTY THIS
EVENING. ISOLATED THUNDERSTORMS MAY ALSO BRUSH THE LEWISTON AREA. /EK

&&

.AVIATION...
HIGH PRESSURE WILL BEGIN TO BREAK DOWN TONIGHT AS A VIGOROUS COLD
FRONT MOVES THROUGH EASTERN WASHINGTON. VFR CONDITIONS WILL
PREVAIL OVER ALL OF EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH
MUCH OF THE PERIOD. RAIN SHOWERS WILL SPREAD INTO THE CASCADES
BETWEEN 03Z AND 06Z...AND SOME OF THE PEAKS ABOVE 6000 FEET MAY
BECOME OBSCURED ALONG THE CREST. FARTHER EAST...A BAND OF ELEVATED
INSTABILITY IS FOSTERING THE DEVELOPMENT OF HIGH BASED SHOWERS
AND THUNDERSTORMS OVER NE OREGON WHICH WILL SPREAD TO THE BLUE
MOUNTAINS...LEWISTON AREA...INTO THE SOUTHERN IDAHO PANHANDLE
BETWEEN 02Z AND 09Z. CLOUD BASES WITH THESE STORMS WILL LIKELY BE
ABOVE 10KFT MSL. THE SURFACE FRONT WILL PUSH ACROSS THE CASCADE AND
REACH THE KGEG-KPUW AREA BY 18Z. EXPECT GUSTY WEST TO SOUTHWEST
WINDS TO DEVELOP BY 16Z AT MOST TAF SITES. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        53  66  39  63  40  70 /  10  50  10  10   0   0
COEUR DALENE  52  65  40  63  37  72 /  10  50  10  20   0   0
PULLMAN        51  62  38  62  38  70 /  20  40  10  10   0   0
LEWISTON       56  70  45  69  43  78 /  20  20  10  10   0   0
COLVILLE       50  68  38  65  36  74 /  20  70  20  10   0   0
SANDPOINT      53  64  42  60  36  71 /  10  70  20  20  10   0
KELLOGG        50  63  39  61  37  70 /  20  70  30  20  10   0
MOSES LAKE     55  72  42  71  41  77 /  10  10   0   0   0   0
WENATCHEE      55  68  45  70  46  76 /  20  10   0   0   0   0
OMAK           51  69  39  69  40  76 /  30  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 18, 6:32 AM PDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
632 AM PDT MON MAY 18 2009

IDZ001>004-026-027-WAZ031>038-041>044-191400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
632 AM PDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 18, 9:06 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
906 PM PDT MON MAY 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             10 NW ANATONE           46.24N 117.27W
05/18/2009  M1.00 INCH       ASOTIN             WA   PUBLIC

            PUBLIC IN CLOVERLAND

&&

CNEUMAN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:53 PM PDTSevere Thunderstorm WarningOTXNez Perce37 min
May 18, 9:11 PM PDTSevere Thunderstorm WarningOTXLatah34 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.